Connecticut, 2024

Hail in Connecticut, August 26, 2024

August 26, 2024 · NWS OKX · 4 events in 1 county or zone

An upper level shortwave trough approached from the north, with the region in the front left quadrant of an upper level jet streak. With warm, humid air at the surface, SBCAPE values were able to climb to around 2000 J/kg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

An upper level shortwave trough approached from the north, with the region in the front left quadrant of an upper level jet streak. With warm, humid air at the surface, SBCAPE values were able to climb to around 2000 J/kg. Storms fired up and some were able to become strong to severe and produce large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Aug 26, 12:39 PM EST, 1 hour 36 minutes earlier.

Area forecast discussion, Aug 26, 12:39 PM EST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service New York NY
139 PM EDT Mon Aug 26 2024

.SYNOPSIS...
Offshore high pressure remains in place early this week.
However, a weak low pressure trough develops within the region
today and prevails into tonight before moving farther south of
the area Tuesday. A warm front moves through Wednesday,
followed by a cold front Wednesday night. High pressure returns
Thursday into Friday. A warm front approaches to begin the
weekend, with a cold front likely to follow later in the
weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Severe Thunderstorm Watch was hoisted for the eastern half of
the region, including all of southern Connecticut and Suffolk Co
on Long Island until 7 pm this evening. Primary hazards from
this activity are large hail and damaging winds. Farther west,
isolated strong to severe thunderstorms cannot be ruled out, but
weaker forcing should limit coverage.

SPC mesoanalysis at 1730Z has over 1500 J/kg of MLCAPE across
interior CT, and with a relatively moist air mass for the time
of year and effective shear near 30 kt, scattered thunderstorms
should pop up as forcing with the trough and cold pool shifts
south through the region. Convective activity is blossoming
across southern New England as of this update, and latest hi
res CAMs keep the bulk of convective initiation generally after
18Z, then waning toward 00Z. Locally heavy downpours with any
storms and a slow moving forward motion could introduce some
hydro concerns as well, primarily nuisance flooding of urban or
poor drainage areas. Forecast remains on track and previous
discussion follows.

Aloft, an upper level low moves southward into Northern New
England today, allowing for a strong shortwave with substantial
positive vorticity advection to traverse the area this
afternoon. In the upper levels, a northerly jet streak
approaches and the local region will be near the left front
quadrant or left exit region with respect to its jet speed
maximum. This will enhance synoptic lift this morning and
afternoon. While surface high pressure remains offshore, it is
weakening. A low pressure trough develops within the region
today. This will act as a focus for developing convection.

Forecast high temperatures today are once again expected to be
well within the 80s across the region. Dewpoints today mostly in
the mid 60s.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/...
Ongoing convection to start this evening along the surface low
pressure trough. Still a severe thunderstorm threat early so
possible damaging winds and large hail. This severe threat is
expected to subside mid to late this evening.

The convection will begin to decay with the loss of diurnal
instability and the strong shortwave pushing farther south of
the region. Also, the region will be in a less favorable
position with respect to the upper jet. Expecting mainly dry
conditions late this evening through the overnight. With
moisture laden grounds and light winds, expecting patchy fog to
develop late tonight into early Tuesday morning.

For Tuesday, the low pressure trough eventually moves south of
the region. High pressure returns but remains weak. Dry
conditions are expected Tuesday and Tuesday night.

Not much of an airmass change is expected. Forecast high
temperatures Tuesday are expected to be very similar to those of
the previous day, well into the 80s. Dewpoints generally in the
mid 60s.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
A low pressure system begins to impact the area on Wednesday with a
warm frontal passage expected to move through Wednesday morning.
Depending on how quickly skies can clear out during the day will
determine how warm temperatures are able to rise. As of now, highs
are forecast to be in the middle 80s to middle 90s. Some spots in NE
NJ and the western half of the CWA may have heat index values rise
into the upper 90s to low 100s. Additionally, showers and
thunderstorms will be possible as ample heating and moisture will
allow for the development of instability. The cold front associated
with the low pressure is poised to move through the area Wednesday
afternoon into Wednesday night.

Behind the frontal passage, high pressure builds in from the north,
allowing for a much cooler and drier airmass to move in under a
primarily NE flow. WHile some scattered showers can't be entirely
ruled out during the end of the week with the low pressure to the
south and an approaching frontal system to the west into the
weekend, much of the area should be dry as high pressure should be
able to remain in place over the area through Friday, however, a NE
flow will keep high temperatures cooler, generally only in the
middle to upper 70s for Thursday through Saturday.

Another frontal system may move in from the west going into the
weekend which may result in some additional showers and
thunderstorms. As of now, left chance PoPs for eventual refining of
timing and coverage of any precipitation.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Weak low pressure moves across the area this afternoon and
evening.

Mainly VFR through the TAF period. Showers and thunderstorms remain
possible this afternoon and early evening, especially for eastern
Long Island and southeast Connecticut terminals. A few of these
storms could contain strong gusty winds and some hail. Probabilities
for showers/thunderstorms continue to be lower for NYC and Lower
Hudson Valley terminals. Will continue to mention a VCTS for these
terminals around 21z-01z, but it is possible that it ends up being
VCSH or just a few isolated showers.

MVFR or IFR stratus is possible tonight, mainly across SE CT.

Winds will continue to shift to the S-SE along the coast.
Elsewhere, winds will be a bit more variable with prevailing flow
WNW-NE. Sea breezes may not make it completely through KEWR, KTEB
and KHPN. Winds will weaken this evening and become light and
variable overnight.

...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Low confidence in timing and coverage of showers/storms this
afternoon and evening. The bulk of any activity will likely be east
of the NYC terminals and the VCTS may just be a VCSH.

Timing of S-SE wind shift at KLGA may be off by 1-2 hours and winds
at KEWR may remain W-WNW into the evening if sea breeze stays just
east.

OUTLOOK FOR 18Z TUESDAY THROUGH SATURDAY...

Tuesday PM: VFR.

Wednesday: Chance of MVFR or lower in afternoon/evening
showers/thunderstorms.

Thursday-Friday: Mainly VFR. Slight chance of afternoon/evening
showers/thunderstorms north and west of the NYC terminals.

Saturday: Chance of showers, possible thunderstorms and MVFR.

Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
With the pressure gradient remaining weak, conditions are
expected to remain well below SCA criteria through Tuesday
night.

Sub small craft conditions prevail into the middle of the week with
ocean seas likely not getting above 3 ft through Wednesday.
Marginal small craft seas then become possible late Thursday
through early Friday for eastern portions of the ocean.

&&

.HYDROLOGY...
A marginal flood threat mainly for eastern sections of the
region, for SE Connecticut and Eastern Long Island, where
multiple rounds of heavy showers and thunderstorms are forecast.
Here rainfall totals could reach up to near 1 to 1.5 inches
locally. Otherwise, basin average amounts with the showers and
thunderstorms are expected to remain below a quarter of an inch
with no other hydrologic problems anticipated today through
Tuesday night.

While QPF amounts for Wednesday's showers and storms remains a bit
uncertain, there will be a chance for minor hydrologic impacts,
generally nuisance or minor urban related flooding. Rainfall amounts
across northern portions of the area could average close to an inch,
with locally higher amounts possible in association with any
thunderstorms.

&&

.TIDES/COASTAL FLOODING...
There will be a low rip current risk for the ocean beaches today.
The low risk is expected to prevail with the primary waves
being under 5-6 second period. The low risk continues overall
into Tuesday. Surf heights will generally be 1 to 2 ft. The risk
should increase into Wednesday with more of a southerly wind
wave and therefore more of a moderate rip current risk.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Air Quality Alert until 7 PM EDT this evening for NYZ078>081-
     177-179.
NJ...None.
MARINE...None.

&&

SYNOPSIS...JM/MW
NEAR TERM...JM/DR
SHORT TERM...JM
LONG TERM...MW
AVIATION...DS
MARINE...JM/MW
HYDROLOGY...JM/MW
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Aug 26, 12:07 PM EST, 2 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
107 PM EDT Mon Aug 26 2024

NJZ002-004-006-103>108-NYZ067>075-176>179-271715-
Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-Orange-
Putnam-Rockland-Northern Westchester-Southern Westchester-
New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
107 PM EDT Mon Aug 26 2024

This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.

.DAY ONE...This afternoon and tonight.

Severe thunderstorms are possible today into this evening with the
main threats of large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ005>012-271715-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-
107 PM EDT Mon Aug 26 2024

...SEVERE THUNDERSTORM WATCH 648 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southern Connecticut.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

	Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-340-345-271715-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
107 PM EDT Mon Aug 26 2024

...SEVERE THUNDERSTORM WATCH 648 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 	Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ338-350-353-355-271715-
New York Harbor-Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
107 PM EDT Mon Aug 26 2024

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Severe thunderstorms are possible today into this evening with the
main threats of large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ078>081-271715-
Northwest Suffolk-Northeast Suffolk-Southwest Suffolk-
Southeast Suffolk-
107 PM EDT Mon Aug 26 2024

...SEVERE THUNDERSTORM WATCH 648 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Aug 26, 1:48 PM EST, 27 minutes before
Special Weather Statement
National Weather Service New York NY
248 PM EDT Mon Aug 26 2024

CTZ006-007-010-261930-
Northern New Haven CT-Northern Middlesex CT-Southern New Haven CT-
248 PM EDT Mon Aug 26 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN MIDDLESEX AND
NORTHEASTERN NEW HAVEN COUNTIES THROUGH 330 PM EDT...

At 248 PM EDT, Doppler radar was tracking a strong thunderstorm over
Middlefield, or over Meriden, moving southeast at 30 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Meriden, Middletown, Wallingford, Guilford, Durham, Cheshire, North
Branford, Cromwell, Portland, Haddam, Killingworth, Middlefield,
Madison, and Higganum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
southern Connecticut.

&&

LAT...LON 4146 7250 4136 7274 4156 7290 4156 7288
      4155 7287 4154 7285 4157 7284 4157 7283
      4155 7282 4157 7280 4158 7275 4159 7275
      4160 7272 4162 7271 4163 7267
TIME...MOT...LOC 1848Z 325DEG 27KT 4153 7274

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

DBR

The radar

The Brookhaven radar (KOKX), 71 km away, was scanning. The volume nearest the first event began at 19:14 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, New Haven

When
August 26, 2:15 PM EST
Where
New Haven County, 3.96 mi ESE of Meriden
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
41.498, -72.736

Multiple reports and pictures from Wallingford of 1.00 inch to 1.50 inch hail.

Hail, New Haven

When
August 26, 2:38 PM EST
Where
New Haven County, 0.77 mi SE of Northford
Measured
1.25 in hail
Reported by
Public
Coordinates
41.374, -72.788

Picture of 1.25 inch hail from social media.

Hail, New Haven

When
August 26, 2:41 PM EST
Where
New Haven County, 1.25 mi WSW of Rockland
Measured
1.25 in hail
Reported by
Public
Coordinates
41.390, -72.670

Video on social media of 1.00 to 1.25 inch hail.

Hail, New Haven

When
August 26, 2:50 PM EST
Where
New Haven County, 1.48 mi NNE of North Branford
Measured
1 in hail
Reported by
Public
Coordinates
41.340, -72.760

Picture of 1.00 inch hail from social media.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2024Every state in 2024This day in weather historyWarnings in Connecticut, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1197312, 1197320, 1197321, 1197324.